How do medications affect electroconvulsive therapy (ECT)?

Updated: Sep 24, 2019
  • Author: Mehul V Mankad, MD; Chief Editor: Dennis M Popeo, MD  more...
  • Print
Answer

Answer

Some medications may be continued during ECT, some medications are decreased or withdrawn, and some augment ECT. [1]

In general, medications that decrease acute risks from general anesthesia or the ECT procedure should be given prior to treatment. Medications such as antihypertensives, antianginals, antiarrhythmics (except lidocaine), bronchodilators (except theophylline), glaucoma medications (except long-acting cholinesterase inhibitors), and corticosteroids [1] may be safely given prior to ECT. Antacid medications and proton pump inhibitors may be safely used. [18]

Diuretics and hypoglycemics may be withheld until after an ECT treatment. [1, 48] Theophylline should be discontinued if possible given the proconvulsant effect of that medication. [1, 48]

Anticonvulsants should be lowered in dose as much as clinically possible during ECT, because antiepileptics may raise seizure threshold, adversely affect seizure expression, or possibly affect clinical efficacy. [1] One review found that the combination of various anticonvulsants and ECT was safe and effective, though no evidence indicated that this combination increased efficacy. [68]

Monoamine oxidase inhibitors (MAOIs) can be continued during the course of ECT. Nevertheless, some clinicians withdraw MAOIs 7–14 days before ECT. [1]

The combination of ECT and antipsychotics may be more effective in schizophrenia than either treatment alone. [1, 33] Although definitive conclusions cannot be made, the combination of ECT and antipsychotics is safe and effective in schizophrenia, especially in patients whose symptoms are refractory to conventional treatments. [69, 70]  Although clozapine is known to induce spontaneous seizures, this adverse effect was not increased in populations receiving ECT and clozapine simultaneously. [33]

Debate about the safety of lithium during ECT is ongoing, as some patients have no problems but others may have a higher risk for delirium or prolonged seizures. [1, 42, 71]  A study of maintenance ECT included lithium as a long-term medication without increased cognitive adverse effects in the patients receiving lithium and ECT. [23]  Benzodiazepines should be discontinued if possible. If benzodiazepines cannot be discontinued, then the dose should be reduced to the lowest effective dose. [1]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!